Alert archive / Iowa / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 91, NWS Des Moines, IA

June 11, 2025Emmet County, Palo Alto County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 11, 2025, 3:29 PM CDT for Emmet County, Palo Alto County, Iowa. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 11, 2025, 3:29 PM CDT (20:29 UTC)
Expired
Jun 11, 2025, 3:45 PM CDT
In force
16 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.0 in
Wind
70.0 mph

Counties Emmet County, IA, Palo Alto County, IA

The radar

The Sioux Falls radar (KFSD), 170 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 2:53 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.5 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2025-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2025-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -164 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3174 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-164 m²/s²
0-3 km storm-relative helicity
-47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:18 PM CDT, 1 hour 11 minutes earlier. Its key messages:

  • Severe storms possible over northern Iowa this afternoon into mid- evening with main hazards being damaging wind gusts and large hail
  • Locally heavy rainfall tonight over northern Iowa with isolated flash flooding possible with these chances highest in urban areas or over smaller basins
  • Lull in storm coverage Thursday morning with additional storms in the afternoon and early evening with limited severe chances
  • Not a washout, but chances for storms at times into early next week with organized storms possible early next week
Area forecast discussion, Jun 11, 2:18 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
218 PM CDT Wed Jun 11 2025

.KEY MESSAGES...

- Severe storms possible over northern Iowa this afternoon into mid-
  evening with main hazards being damaging wind gusts and large hail

- Locally heavy rainfall tonight over northern Iowa with
  isolated flash flooding possible with these chances highest in
  urban areas or over smaller basins

- Lull in storm coverage Thursday morning with additional storms
  in the afternoon and early evening with limited severe chances

- Not a washout, but chances for storms at times into early next
  week with organized storms possible early next week

&&

.DISCUSSION...
Issued at 218 PM CDT Wed Jun 11 2025

A more active period of thunderstorm chances is in store over
the next week largely driven by shortwave troughs being carried
through the low amplitude flow. This flow can be viewed on the
upper level water vapor imagery from GOES-East with one wave
over the Dakotas and Nebraska and another nearing the northern
Rockies. This first shortwave is reaching the state this
afternoon interacting with a stationary front that is draped
over far northern Iowa from just north of Sheldon to just north
of Algona to north of Waterloo. This front has provided some
level of convergence despite the weak surface flow with a storm
along the Iowa/Minnesota border. Expectation is that additional
storms will be able to form along northern Iowa this afternoon
and push eastward into early this evening. Now, the weak flow
does result in weaker effective shear despite the traditional
deep shear values looking favorable for storm organization.
Surface based CAPE values over 1500 J/kg are common south of the
front already this afternoon and with the dry mid-level air,
downdraft CAPE values are over 1000 J/kg. The steep low level
lapse rates and still more than sufficient SBCAPE values should
allow for good parcel acceleration on storm development phase
that pushes past the 12kft freezing level and into the hail
growth zone. This will result in a large hail threat. Further,
the large downdraft CAPE values, inverted V soundings, and
surface dewpoint depressions over 20 degrees F also point to the
hazard of damaging wind gusts. This is shown in various
convective allowing models (CAMs) such as the 12z HRRR, 0/12z
ARW cores, and 12z FV3, which have small, but varying swaths of
severe wind gusts (>50 knots/58 mph) over northern Iowa this
afternoon into early this evening. Already have seen severe
gusts up in WFO Sioux Falls service area with the one storm this
afternoon.

This first wave of storms will exit into northeast Iowa mid to late
evening, but regeneration of additional storms is expected over
Siouxland as a weak low level jet points into that region,
especially late tonight into the overnight. While severe
weather is not expected, locally heavy rainfall will be possible
as these storms track roughly eastward following the weak
850-300mb flow along the stalled front over northern Iowa.
Efficient rainfall is certainly possible given the deep warm
cloud depths and precipitable water values over 1.5 inches
pooling along the boundary. Rain totals of 1 to 2 inches are
possible somewhere along this boundary whether in northern Iowa
or southern Minnesota. A few CAMs (e.g. ARW, HRRR, FV3) also
show amounts over 4 inches in varying locations, with these CAMs
impacting the localized probability matched mean of the 12z
HREF. Flash flood guidance (FFG) values over northern Iowa range
from 1.75 to 2 inches for 1 hour, 2 to 2.5 inches for 3 hours,
and 2.5 to 3 inches for 6 hour. With relative soil moisture
(RSM) percentiles in the normal range (30th to 70th percentile)
at the 0-10cm and 10-40cm layers, the FFG seems a bit low from
an empirical sense for mid-June. So, urban areas and/or smaller
basins, if the higher rainfall moves over those areas, could
have isolated flash flooding. As for rivers, monthly average
USGS streamflows are average and there is capacity and
expectation at this point is mainly within stream bank rises.
The exception would be if one of those higher QPF CAM solutions
verifies and this could result in more than within stream bank
rise.

As we move into Thursday, there should become a minimum in coverage
of any showers or storms in the morning hours that lasts into at
least part of the afternoon. The second shortwave nearing the
northern Rockies today looks to pass largely north of the state
Thursday afternoon and night. This would keep the focus for much of
the storm activity north of the state, though a few storms may move
across northern Iowa mid to late afternoon into the early evening
hours. These could pose an isolated hail or gusty winds threat and
is currently captured in the day 2 SPC outlook. Further south
outside the marginal risk area, a few storms may develop during peak
heating over central Iowa. Instability may reach 1000 J/kg, but
shear is weak so outside of perhaps some sub-severe hail and wind
gusts as storms collapse, the activity over central Iowa looks to be
more of the sub-severe variety. Depending on where the rain falls
tonight (Wednesday night/early Thursday) will determine what kind of
flash flooding or river flooding risk, if any, will exist later on
Thursday.

Low shower and storm chances will persist in parts of the state,
mainly northern and eastern Iowa on Friday as shortwave energy
passes north of the state and a 500mb closed low drifts
northeastward over Missouri. A front may clear the state by Saturday
with this weekend favoring drier, though not fully dry conditions.
The machine learning/artificial intelligence (ML/AI) severe
probabilities are also low or non-existent in this period. Chances
for more organized storms may develop as a warm front lifts over the
region and Iowa returns to the warm sector early next week.
Instability and shear parameter space would point to some strong to
severe storm risk with this supported in the ML/AI severe
probabilities as well.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1241 PM CDT Wed Jun 11 2025

VFR conditions will prevail at DSM and OTM through the period,
but showers and storms will bring at least one or more intervals
of restrictions to the other terminals late this afternoon into
tonight. For ALO and MCW, higher confidence in storms passing
over these terminals late this afternoon/early this evening to
provide TEMPO group, though AMD to impacts is possible. After
those storms move through, activity should focus over far
northern Iowa and have long period of VCSH/PROB30 TSRA to cover
those chances at MCW. For FOD, storm chances are higher north
of this terminal, but close enough to warrant a PROB30 group.
Finally, low ceilings are expected to develop before sunrise
over the northern terminals before dissipating through the
morning hours.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Ansorge
AVIATION...Ansorge
Hazardous weather outlook, Jun 11, 7:49 AM CDT, 7 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
749 AM CDT Wed Jun 11 2025

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-121300-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
749 AM CDT Wed Jun 11 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Thunderstorms will develop late this afternoon and evening across
northern Iowa, possibly reaching as far south as central Iowa. Some
of the stronger storms will be capable of producing large hail and
gusty winds. Heavy rainfall will also be possible, especially as
rain and storms redevelop tonight over northern Iowa.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional thunderstorm chances are forecast at intervals from
Thursday through Tuesday. Some stronger storms may produce gusty
winds in western and northwestern Iowa late Thursday night. Any
severe weather threats from Friday onward will be better assessed in
the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across the northern half of Iowa
later today.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 2:58 PM CDTSevere Thunderstorm WarningDMXEmmet47 min
Jun 11, 3:41 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXEmmet, Kossuth, Palo Alto49 min
Jun 11, 3:58 PM CDTSevere Thunderstorm WarningDMXPocahontas32 min
Jun 11, 4:15 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXHancock, Humboldt, Kossuth, Palo Alto, Winnebago45 min
Jun 11, 4:34 PM CDTSevere Thunderstorm WarningDMXHumboldt, Palo Alto, Pocahontas26 min
Jun 11, 4:54 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXCerro Gordo, Hancock, Humboldt, Kossuth, Wright51 min
Jun 11, 5:30 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXCerro Gordo, Franklin, Hancock, Hardin, Wright45 min
Jun 11, 6:10 PM CDTSevere Thunderstorm WarningDMXButler, Franklin, Grundy, Hamilton, Hardin, Wright65 min
Jun 11, 6:30 PM CDTSevere Thunderstorm WarningDMXGrundy, Hamilton, Hardin45 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.